Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 31, NWS Greenville-Spartanburg, SC

February 3, 19984 counties in North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 3, 1998, 3:48 PM EST for 4 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 3:48 PM EST (20:48 UTC)
Expired
Feb 3, 1998, 8:00 PM EST
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Henderson County, NC, Polk County, NC, Rutherford County, NC, Transylvania County, NC

The radar

The Greer radar (KGSP), 48 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 032049
FFWGSP
NCC089-149-161-175-040100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
348 PM EST TUE FEB 3 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  800 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...HENDERSON COUNTY...POLK COUNTY...RUTHERFORD COUNTY
   ...TRANSYLVANIA COUNTY
 
AUTOMATED RAIN GAUGES HAVE REPORTED FROM 2 TO ALMOST 5 INCHES OF
RAINFALL THE PAST 24 HOURS IN THE WARNED AREA. WEATHER SERVICE RADAR
SHOWS MORE HEAVY RAIN WILL MOVE INTO THESE COUNTIES. HENDERSON COUNTY
REPORTS SEVERAL ROADS IN FLOOD PRONE AREAS HAVE WATER ACROSS THEM.
MORE FLOODING IS LIKELY TO BEGIN SOON.
 
ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD
BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT.
IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED
OUT AREA AND LOSE YOUR VEH:ICLE. DO NOT RISK YOUR LIFE OR
VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD.
 
RWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:35 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 3, 2:35 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
235 PM EST TUE FEB 3 1998

.FCST TRENDS CONTINUE GOOD...

SFC LOW APRCHNG NW FLA PANHANDLE WILL MOVE UP THE CAROLINA COASTS
ON

In the hours before

Special weather statement, Feb 3, 11:15 AM EST, 4 hours 33 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1115 AM EST TUE FEB 3 1998

...A WINTER STORM WARNING IS IN EFFECT FOR LATE TONIGHT AND
WEDNESDAY IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS WELL AS
BUNCOMBE...MADISON AND HAYWOOD COUNTIES...

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE
NORTH CAROLINA MOUNTAINS...AND THE NORTHERN FOOTHILLS WITH THE
EXCEPTION OF CATAWBA COUNTY IN NORTH CAROLINA FOR LATE TONIGHT AND
WEDNESDAY...

...A HIGH WIND WATCH IS IN EFFECT IN THE NORTHERN MOUNTAINS FOR
TONIGHT AND EARLY WEDNESDAY...

...A WIND ADVISORY IS IN EFFECT FOR THE UPSTATE OF SOUTH CAROLINA
TODAY AND TONIGHT...

A LOW PRESSURE AREA IN THE GULF OF MEXICO IS FORECAST TO STRENGTHEN
AND MOVE NORTHEAST ACROSS SOUTH GEORGIA THIS AFTERNOON...REACHING THE
OUTER BANKS OF NORTH CAROLINA BY WEDNESDAY EVENING. MOISTURE ASSOCIATED
WITH THIS STORM WILL SUPPORT MORE HEAVY RAINFALL THIS AFTERNOON AND
TONIGHT. TONIGHT THE ATMOSPHERE WILL COOL AND RAIN WILL CHANGE OVER TO
SNOW IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA. RAIN WILL CHANGE OVER
TO SNOW IN REMAINDER OF THE NORTH CAROLINA MOUNTAINS AND HIGH
ELEVATIONS OF THE NORTHERN FOOTHILLS OF NORTH CAROLINA BY WEDNESDAY
MORNING...ALTHOUGH SOME RAIN MAY REMAIN MIXED IN. BY WEDNESDAY
EVENING FOUR TO EIGHT INCHES OF SNOW ARE EXPECTED IN THE WARNING
AREA...TWO TO THREE INCHES IN THE ADVISORY AREA AND LOCALLY HIGHER
AMOUNTS AT HIGHER ELEVATIONS.

IN ADDITION TO HEAVY RAIN AND SNOW...THIS STORM SYSTEM WILL PRODUCE
GUSTY NORTHEAST WINDS ACROSS THE AREA. IN SOUTH CAROLINA WINDS OF
20 TO 30 MILES AND HOUR WITH HIGHER GUSTS ARE EXPECTED TODAY...
CONINUING INTO TONIGHT. IN THE MOUNTAINS OF NORTH CAROLINA
...WIND WILL INCREASE THIS AFTERNOON...REACHING 35 TO 45 MPH AT HIGHER
ELEVATIONS.

PEOPLE IN NORTHEAST GEORGIA AND THE WESTERN CAROLINAS NEED TO BE
ALERT FOR A NUMBER OF THREATS DURING THIS STORM...INCLUDING
FLOODING...DOWNED TREES AND POWERLINES...AND IN THE HIGH COUNTRY
...SNOW AND ICE ON ROADS TONIGHT AND WEDNESDAY.

STAY TUNED TO LOCAL RADIO OR TV...CABLE TV...OR NOAA WEATHER RADIO
FOR THE LATEST INFORMATION ON THIS STORM.

RWH/DEO
Special weather statement, Feb 3, 2:34 PM EST, 1 hour 14 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
234 PM EST TUE FEB 3 1998

...STRONG WINDS HAVE CAUSED TREES AND POWER LINES TO FALL IN THE WESTERN
CAROLINAS AND NORTHEAST GEORGIA...

NORTHEASTERLY WINDS GUSTING TO AROUND 40 MPH IN THE PIEDMONT OF THE
CAROLINAS AND GEORGIA COMBINED WITH THE WET SOIL AS CAUSED SEVERAL TREES
TO FALL DURING THE MIDDAY TO EARLY AFTERNOON HOURS.  WIND GUSTS IN THE
HIGHEST ELEVATIONS OF THE MOUNTAINS HAVE REACHED SPEEDS OF AT LEAST 82
MPH. THE WIND WAS STRONG ENOUGH TO BLOW A ROCK ONTO THE ROAD AT SOCO
GAP ON THE HAYWOOD/JACKSON COUNTY BORDER IN NORTH CAROLINA.  POWER LINES
HAVE FALLEN IN HIGHER ELEVATIONS AROUND ASHEVILLE WHERE AN OBSERVER ON
FLAT TOP MOUNTAIN AT 220 PM REPORTED A WIND GUST OF 82 MPH.

DAMAGING WIND WILL CONTINUE IN THE MOUNTAINS AND VERY WINDY CONDITIONS
WILL CONTINUE ACROSS THE FOOTHILLS AND PIEDMONT INTO THE NIGHT.

DEO
Special weather statement, Feb 3, 2:34 PM EST, 1 hour 14 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
234 PM EST TUE FEB 3 1998

...STRONG WINDS HAVE CAUSED TREES AND POWER LINES TO FALL IN THE WESTERN
CAROLINAS AND NORTHEAST GEORGIA...

NORTHEASTERLY WINDS GUSTING TO AROUND 40 MPH IN THE PIEDMONT OF THE
CAROLINAS AND GEORGIA COMBINED WITH THE WET SOIL AS CAUSED SEVERAL TREES
TO FALL DURING THE MIDDAY TO EARLY AFTERNOON HOURS.  WIND GUSTS IN THE
HIGHEST ELEVATIONS OF THE MOUNTAINS HAVE REACHED SPEEDS OF AT LEAST 82
MPH. THE WIND WAS STRONG ENOUGH TO BLOW A ROCK ONTO THE ROAD AT SOCO
GAP ON THE HAYWOOD/JACKSON COUNTY BORDER IN NORTH CAROLINA.  POWER LINES
HAVE FALLEN IN HIGHER ELEVATIONS AROUND ASHEVILLE WHERE AN OBSERVER ON
FLAT TOP MOUNTAIN AT 220 PM REPORTED A WIND GUST OF 82 MPH.

DAMAGING WIND WILL CONTINUE IN THE MOUNTAINS AND VERY WINDY CONDITIONS
WILL CONTINUE ACROSS THE FOOTHILLS AND PIEDMONT INTO THE NIGHT.

DEO

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 7:15 AM ESTFlash Flood WarningGSPTransylvania5 hr
Feb 3, 4:51 PM ESTFlash Flood WarningGSPHaywood, Jackson3 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.